Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 314, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 4:53 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 16, 2002, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:02 PM CDT | Hail 1 | Lake Park, IA | |
| Aug 16, 5:05 PM CDT | Hail 0.75 | Jackson, MN | |
| Aug 16, 5:10 PM CDT | Hail 0.75 | Jackson, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WUUS53 KFSD 162153 SVRFSD IAC059-MNC063-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DICKINSON COUNTY IN NORTHWEST IOWA SOUTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF LAKE PARK...OR ABOUT 12 MILES SOUTHEAST OF WORTHINGTON...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORLEANS...LAKEFIELD AROUND 504 PM CDT JACKSON AROUND 514 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9545 4343 9538 4343 9494 4371 9488 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT FRI AUG 16 2002 ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT. PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN CWA EXPIRES AT 21Z. MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN. ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES AS LLJ RETURNS. IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A CHC OF STORMS EVERY COUPLE OF DAYS. .FSD...NONE
In the hours before
Local storm report, Aug 16, 11:03 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 12:34 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 2:34 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
1128 AM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
1238 PM 4 NE DIXON NE 2 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0100 PM PONCA NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0110 PM 2 N WILLIS NE .75 INCH HAIL
08/16/02 DAKOTA REPORTED BY STORM
SPOTTER.
0119 PM SALIX IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0136 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0138 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0205 PM BRONSON IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0214 PM ANTHON IA 1 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0225 PM ANTHON IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.Special weather statement, Aug 16, 4:04 PM CDT, 49 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 5 S SCOTLAND SD 1.75 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0100 PM EMERSON NE 1.75 INCH HAIL
08/16/02 DAKOTA REPORTED BY PUBLIC.
0120 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0225 PM 6 NNW BATTLE CREEK IA .75 INCH HAIL
08/16/02 IDA REPORTED BY PUBLIC.
0307 PM SIOUX FALLS SD .75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0318 PM SIOUX FALLS SD 1.75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER. SOUTHWEST
SIOUX FALLS.
0319 PM LESTER IA 1.75 INCH HAIL
08/16/02 LYON REPORTED BY STORM
SPOTTER.
0330 PM PAULLINA IA .75 INCH HAIL
08/16/02 OBRIEN REPORTED BY MEDIA.
0330 PM 5 SW PAULLINA IA 70 MPH TSTM GUST
08/16/02 OBRIEN REPORTED BY STORM
SPOTTER.
0342 PM LUVERNE MN .75 INCH HAIL
08/16/02 ROCK REPORTED BY STORM
SPOTTER.
0408 PM ROYAL IA .75 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.Local storm report, Aug 16, 4:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 5 E WAGNER SD .88 INCH HAIL
08/16/02 CHARLES MIX REPORTED BY PUBLIC.
1102 AM 3 WNW TRIPP SD 1.75 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY PUBLIC.
0138 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0314 PM SIOUX FALLS SD 1 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY PUBLIC.
SOUTHWEST SIOUX FALLS.
0345 PM SUTHERLAND IA 1 INCH HAIL
08/16/02 OBRIEN REPORTED BY PUBLIC.
WIND GUST TO 70 MPH.
0430 PM 1 W ROYAL IA 65 MPH TSTM GUST
08/16/02 CLAY REPORTED BY MEDIA.
POWER LINES DOWN
SPARKING A FIRE.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 32 min |
| Aug 16, 3:45 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 30 min |
| Aug 16, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 37 min |
| Aug 16, 1:08 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Aug 16, 1:19 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| Aug 16, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 29 min |
| Aug 16, 2:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 25 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 30 min |
| Aug 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 16, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 52 min |
| Aug 16, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 18 min |
| Aug 16, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Aug 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 29 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 28 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.